On a PDE Arising in One-Dimensional Stochastic Control Problems

  • Ricardo Josa-Fombellida
  • Juan Pablo Rincón-Zapatero


The paper provides a systematic way for finding a partial differential equation that directly characterizes the optimal control, in the framework of one-dimensional stochastic control problems of Mayer type, with no constraints on the controls. The results obtained are applied to continuous-time portfolio problems.


Dynamic programming Stochastic control Quasilinear parabolic equation Investment problems 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bourdache-Siguerdidjane, H., Fliess, M.: Optimal feedback control of nonlinear systems. Automatica 23, 365–372 (1987) CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Rincón-Zapatero, J.P., Martínez, J., Martín-Herrán, G.: New method to characterize subgame perfect Nash equilibria in differential games. J. Optim. Theory Appl. 96, 377–395 (1998) CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Rincón-Zapatero, J.P.: Characterization of Markovian equilibria in a class of differential games. J. Econ. Dyn. Control 28, 1243–1266 (2005) CrossRefGoogle Scholar
  4. 4.
    Josa-Fombellida, R., Rincón-Zapatero, J.P.: New approach to stochastic optimal control. J. Optim. Theory Appl. 135, 163–177 (2007) CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Huang, C., Zariphopoulou, T.: Turnpike behavior of long-term investments. Finance Stoch. 3, 15–34 (1999) CrossRefMathSciNetMATHGoogle Scholar
  6. 6.
    Schied, A., Schöneborn, T.: Risk aversion and dynamics of optimal liquidation strategies in illiquid markets. Finance Stoch. 13, 181–204 (2009) CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Fleming, W.H., Soner, H.M.: Controlled Markov Processes and Viscosity Solutions. Springer, New York (2006) MATHGoogle Scholar
  8. 8.
    Yong, J., Zhou, X.Y.: Stochastic Controls. Hamiltonian Systems and HJB Equations. Springer, New York (1999) MATHGoogle Scholar
  9. 9.
    Danskin, J.M.: The Theory of Max Min and Its Applications to Weapon Allocation. Springer, Berlin (1967) Google Scholar
  10. 10.
    Bismut, J.M.: Conjugate convex functions in optimal stochastic control. J. Math. Anal. Appl. 44, 384–404 (1973) CrossRefMathSciNetGoogle Scholar
  11. 11.
    Rogers, L.C.G.: Duality in constrained optimal investment and consumption problems: a synthesis. In: Paris-Princeton Lectures on Mathematical Finance 2002. Springer Lecture Notes in Mathematics, vol. 1814, pp. 95–131. Springer, Berlin (2003) Google Scholar
  12. 12.
    Karatzas, I., Lehoczy, J.P., Sheti, S., Shreve, S.E.: Explicit solutions of a general consumption/investment problem. Math. Oper. Res. 11, 261–294 (1986) CrossRefMathSciNetGoogle Scholar
  13. 13.
    Karatzas, I.: Optimization problems in continuous trading. SIAM J. Control Optim. 27, 1221–1259 (1989) CrossRefMathSciNetMATHGoogle Scholar
  14. 14.
    Merton, R.C.: Optimum consumption and portfolio rules in a continuous time model. J. Econ. Theory 3, 373–413 (1971) CrossRefMathSciNetGoogle Scholar
  15. 15.
    Ladyzhenskaya, O.A., Solonnikov, V.A., Ural’ceva, N.N.: Linear and Quasi-linear Equations of Parabolic Type. Translations of Mathematical Monographs, vol. 23. American Mathematical Society, Providence (1968) MATHGoogle Scholar
  16. 16.
    Constantin, A., Escher, J.: Global solutions for quasilinear parabolic problems. J. Evol. Equ. 2, 97–111 (2002) CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Cuoco, D., Cvitanić, J.: Optimal consumption choices for a ‘large’ investor. J. Econ. Dyn. Control. 22, 401–436 (2000) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • Ricardo Josa-Fombellida
    • 1
  • Juan Pablo Rincón-Zapatero
    • 2
  1. 1.Departamento de Estadística e Investigación OperativaUniversidad de ValladolidValladolidSpain
  2. 2.Departamento de EconomíaUniversidad Carlos III de MadridMadridSpain

Personalised recommendations